Colorado, 2011

Tornado and Hail in Colorado, July 6, 2011

July 6, 2011 · NWS BOU · 10 events in 7 counties and zones

Severe thunderstorms produced hail up to quarter size across parts of Adams, Arapahoe, Elbert and Washington Counties. A wind gust to 59 mph was observed in Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail up to quarter size across parts of Adams, Arapahoe, Elbert and Washington Counties. A wind gust to 59 mph was observed in Weld County. A small landspout touched down in Arapahoe County, south of Bennett. Lightning started three small fires in Estes Park. Lightning first struck a building on the YMCA grounds, starting a small fire on the roof of a storage building. Lightning then struck a tree along Dry Gulch Road. A third lightning strike sparked a small fire in an electric fan at Reel Mountain Theater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 2:50 AM MST, 9 hours 2 minutes earlier.

Area forecast discussion, Jul 6, 2:50 AM MST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MDT WED JUL 6 2011

.SHORT TERM...LAST NIGHTS MCS HAS MOVED OFF INTO SOUTHERN NEBRASKA
AND NORTHERN KANSAS...LEAVING A VERY MOIST ENVIRONMENT IN ITS WAKE.

THE BETTER LOW LEVEL MOISTURE WILL PROVIDE A DEEPER WARM CONVECTIVE
CLOUD LAYER OF 6000-8000 FT.  THIS WILL SUPPORT HEAVIER RAINFALL
RATES FROM ANY STORMS TODAY.  HOWEVER...AT THE SAME TIME...MID LEVEL
FLOW IS INCREASING WHICH MEANS STORMS SHOULD BE MOVING A BIT FASTER
AND SHOULD AVERAGE 15-20 MPH.  THE MAIN CONCERN WILL BE THE
INCREASED RAIN RATES.  PRECIPITABLE WATER VALUES EXPECTED TO
INCREASE TO 1.25 TO 1.4 INCHES BY LATE AFTERNOON/EARLY EVENING...
WHILE THE WARM CLOUD DEPTH ALSO INCREASES FOR BETTER RAINFALL
EFFICIENCY.  THOSE HIGHER RAIN RATES WILL LEAD TO A GREATER THREAT
OF FLASH FLOODING IN THE BURN AREAS ACROSS THE FRONT RANGE...SO
ANOTHER FLASH FLOOD WATCH IS WARRANTED FOR THE FOOTHILLS OF BOULDER
AND LARIMER COUNTIES FROM NOON TIL 10 PM.

ON THE PLAINS...THE THREAT OF SEVERE WEATHER WILL BE A BIT HIGHER
TODAY GIVEN THE INCREASED MID/UPPER LEVEL WESTERLY FLOW. 0-6KM SHEAR
MAGNITUDE WILL BE NEAR 35 KNOTS WHICH IS ON THE LOW END FOR
SUPERCELL DEVELOPMENT BUT STILL SUFFICIENT.  AS A RESULT...SHOULD
SEE A FEW SEVERE STORMS WITH HAIL AND STRONG GUSTY WINDS THE MAIN
THREAT...ALONG WITH LOCALLY HEAVY RAINFALL.  CONVECTION EXPECTED TO
DECREASE RATHER QUICKLY BY/SHORTLY BEFORE MIDNIGHT AS WEAK LARGE
SCALE SUBSIDENCE IS SEEN IN THE Q-G FIELDS.  THIS OCCURS AS RIGHT
REAR ENTRANCE REGION OF THE UPPER JET MOVES WELL TO THE EAST.

OTHER NOTES...CANT RULE OUT A FEW SHOWERS THIS MORNING WITH BETTER
MID LEVEL MOISTURE SEEN ON SATELLITE AND A FEW WEAK RETURNS ON
RADAR. FOG THREAT LIMITED BY MID LEVEL CLOUDINESS.

.LONG TERM...POSITION OF THE MEAN UPPER RIDGE WILL PRETTY MUCH
DICTATE WHEN...WHERE AND HOW MUCH PRECIPITATION WE/LL RECEIVE DURING
THE EXTENDED PERIOD. ON THURSDAY MODEL SHOW THE UPPER LEVEL RIDGE
AXIS OVER ERN UTAH WITH NORTHWEST FLOW ALOFT OVER COLORADO. MOISTURE
TRAPPED BENEATH THE RIDGE WILL BE CARRIED EAST OVER THE FORECAST
AREA AND WITH DAYTIME HEATING PRODUCE SCATTERED SHOWERS AND T-STORMS
ACROSS THE CWFA...MAINLY MTNS AND NEARBY PLAINS. A FEW STORMS
BECAUSE OF PRECIPITABLE WATER VALUES OVER AN INCH COULD END UP
PRODUCING LOCALLY HEAVY RAINFALL. BUT RELATIVELY FAST E-SELY STORM
MOTIONS SHOULD LIMIT THE RISK OF FLASH FLOODING ON A WIDER SCALE.

BY THURSDAY NIGHT THE 500MB RIDGE IS PROGGED TO SHIFT OVER COLORADO
PLACING THE STATE GENERALLY UNDER A LIGHT WEST-SOUTHWESTERLY FLOW
REGIME. THE ATMOSPHERE ON FRIDAY APPEARS TO DRY SOME AS WELL AS WARM
WITH THE UPPER RIDGE OVERHEAD. FOR THAT REASON HAVE LOWERED PRECIP
CHANCES BY AT LEAST 10 PCT ON FRIDAY...AND EVEN MORE THAN THAT ON
THE PLAINS.

BY THE WEEKEND...MODELS SHOW THE UPPER RIDGE FLATTENING AS IT
SINKS SEWRD OVER TEXAS AS A BROAD UPPER LEVEL TROUGH SWEEPS OUT OF
THE PACIFIC NORTHWEST AND ACROSS THE NRN ROCKIES. THIS SHOULD RESULT
IN EVEN DRIER AND WARMER CONDITIONS THIS WEEKEND WITH DAYTIME
TEMPERATURES ON THE PLAINS RETURNING TO THE 90S AGAIN.

BY EARLY NEXT WEEK...MEDIUM RANGE MODELS SHOW THE UPPER RIDGE
CENTERED OVER THE SOUTHERN PLAINS STRENGTHENING AND EXPANDING
NORTHWARD OVER THE CNTRL AND NRN GREAT PLAINS. THE COMBINED FLOW
AROUND THIS BUILDING RIDGE AND THE UPPER TROUGH DIGGING DOWN THE
WEST COAST TAPS INTO A DEEP PLUME OF SUBTROPICAL MOISTURE WHICH
MODELS SHOW STREAMING UP OVER COLORADO THROUGH THE MIDDLE OF NEXT
WEEK...SHADES OF THE MONSOON. COULD FINALLY SEE THUNDERSTORMS
PRODUCING HEAVY RAINFALL WITH GREATER COVERAGE. OF COURSE IT ALL
DEPENDS ON WHERE THE AXIS OF THIS PLUME SETS UP. AN INCREASE IN
CLOUD COVER AND THE EXPECTED PRECIPITATION SHOULD SEND TEMPERATURES
DOWNWARD TO NORMAL LEVELS NEXT WEEK.

&&

.AVIATION...ONLY A LOW CHANCE OF STRATUS AND MVFR CEILINGS
DEVELOPING THIS MORNING AS LIGHT WEST/SOUTHWEST SURFACE WINDS HAVE
DEVELOPED AND SHOULD PREVAIL THROUGH MID MORNING.  A FEW SPRINKLES
WILL BE POSSIBLE THIS MORNING. BY AFTERNOON...AIRMASS BECOMES MORE
UNSTABLE WITH ENOUGH THREAT OF STORMS FOR TEMPO TSRA STARTING
20Z-21Z AND CONTINUING INTO EARLY THIS EVENING.  A LOT OF MOISTURE
AVAILABLE SO STRONGER STORMS MAY TEMPORARILY REDUCE VSBYS TO AROUND
1-2 MILES WITH CEILINGS DROPPING TO LESS THAN 3000 FT.  OTHERWISE
VFR CONDITIONS WILL PREVAIL WITH NEXT THREAT OF LOWER CEILINGS AND
FOG DEVELOPING AFT 09Z THURSDAY.

&&

.HYDROLOGY...STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
BE CAPABLE OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN 30 MINUTES.
MAIN THREAT FOR FLASH FLOODING WILL BE IN THE RECENT BURN AREAS SO
WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE FOOTHILLS OF BOULDER AND
LARIMER COUNTIES.  SLIGHTLY LOWER THREAT ELSEWHERE WITH A LITTLE
BETTER STORM MOTION THAN YESTERDAY...BUT WILL MONITOR SITUATION
THROUGH THE DAY.  OTHER AREA OF CONCERN IS THE ST LOUIS CREEK WHERE
A QUICK HALF INCH MAY PRODUCE ADDITIONAL RISES.

MOST RIVER AND STREAM FLOWS HAVE TRENDED SLIGHTLY LOWER IN THE LAST
24 HOURS AS TEMPERATURES COOLED SLIGHTLY AND SNOWMELT RATES
DECREASED.  GRAND COUNTY WAS THE EXCEPTION WHERE STREAMS HAVE RISEN
DUE TO YESTERDAYS RAINFALL.  MORE LOCALLY HEAVY RAINFALL MAY ADD TO
RUNOFF ISSUES THIS AFTERNOON THROUGH TONIGHT.  WATCHING SEVERAL
ALREADY SWOLLEN CREEKS AND STREAMS THAT WOULD NOT BE ABLE TO TAKE
MUCH MORE WATER.

THURSDAY THROUGH EARLY NEXT WEEK...THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH THE BEST CHANCE FOR MEASURABLE
PRECIPITATION ON THURSDAY...FRIDAY AND EARLY NEXT WEEK. FLOW RATES
AND WATER LEVELS COULD INCREASE ON AREA RIVERS AS A RESULT OF THIS
SHOWERY PRECIPITATION...PARTICULARLY ON RIVERS AND STREAMS IN THE
MOUNTAINS AND FOOTHILLS. EARLY NEXT WEEK SLOW MOVING THUNDERSTORMS
COULD PRODUCE HEAVY RAINFALL RESULTING IN FLASH FLOODING.

FLOOD ADVISORIES...

BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON TODAY.
COLORADO RIVER NEAR KREMMLING UNTIL LATE THIS AFTERNOON.
ST LOUIS CREEK IN SOUTHEASTERN GRAND COUNTY UNTIL LATE THURSDAY
 EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR THE NORTHERN FRONT RANGE FOOTHILLS FROM NOON
  UNTIL 10 PM MDT...ZONE 35.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, Jul 6, 9:19 AM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1019 AM MDT WED JUL 06 2011

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1019 AM MDT WED JUL 06 2011

...FLASH FLOOD WATCH NORTHERN FRONT RANGE FOOTHILLS FROM NOON UNTIL
10 PM MDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND POSSIBLE SEVERE
WEATHER ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND
CONTINUE INTO THE EVENING.  THE STRONGER STORMS ARE EXPECTED TO FIRE
OVER THE MOUNTAINS AND FOOTHILLS BY MIDDAY.  THEY WILL THEN SPREAD
AND DEVELOP EASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND
EVENING.  THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 TO 1.5
INCHES OF RAIN IN 30 MINUTES...ALONG WITH WIND GUSTS TO 60 MPH AND
HAIL TO AROUND 1 INCH IN DIAMETER.

THE HEAVIER RAINFALL RATES WILL BRING A THREAT OF FLASH FLOODING
MAINLY TO THE RECENT BURN SCARS IN THE FRONT RANGE FOOTHILLS.
HOWEVER...THE POSSIBLE INTENSE RAINFALL RATES MAY ALSO PRODUCE
STREET FLOODING IN URBAN AREAS...AS WELL AS LEAD TO AN INCREASE IN
STREAMFLOWS ALREADY SWOLLEN FROM SNOWMELT.

A MORE MOIST AND UNSTABLE ENVIRONMENT WILL BRING THE THREAT OF
SEVERE WEATHER AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WILL CONTINUE TO SEE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH THE PERIOD AS MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH
OVER THE HIGH PRESSURE RIDGE NEARBY. FLOW WILL GENERALLY BE LIGHT SO
STORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 1 PM THIS AFTERNOON.

COOPER/KRIEDERMAN

The radar

The Cheyenne radar (KCYS), 105 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Lightning, Larimer

When
July 6, 11:52 AM MST to 12:23 PM MST
Where
Larimer County, Estes Park
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.380, -105.520

Lightning sparked three fires.

Hail, Arapahoe

When
July 6, 2:56 PM MST
Where
Arapahoe County, 2.14 mi SSW of Deer Trail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -104.060

Hail, Arapahoe

When
July 6, 2:58 PM MST
Where
Arapahoe County, 2.33 mi SSE of Deer Trail
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.590, -104.030

Hail, Elbert

When
July 6, 3:05 PM MST
Where
Elbert County, 7.96 mi WNW of Lowland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -104.120

Thunderstorm Wind, Weld

When
July 6, 3:53 PM MST
Where
Weld County, 7.85 mi E of Kaufman
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.780, -103.680

Hail, Washington

When
July 6, 3:55 PM MST
Where
Washington County, 0.69 mi S of Lst Chnce Chenoweth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.820, -103.580

Hail, Washington

When
July 6, 4:15 PM MST
Where
Washington County, 7.99 mi NE of Lst Chnce Chenoweth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -103.460

Hail, Adams

When
July 6, 4:21 PM MST
Where
Adams County, 15.78 mi NNE of Manila
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.420

Tornado, Arapahoe

When
July 6, 4:22 PM MST to 4:26 PM MST
Where
Arapahoe County, 11.66 mi WSW of Byers
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.681, -104.433

A small landspout touched down but did no damage.

Hail, Douglas

When
July 6, 5:00 PM MST
Where
Douglas County, 3.81 mi NNE of Acequia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -104.970

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331578, 319444, 319445, 319446, 319451, 319447, 319448, 319449, 339305, 319450.